Rapid recovery of postnivolumab vemurafenib-induced Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome after tocilizumab and infliximab administration

Research output: Contribution to journalArticlepeer-review

Abstract

Background Immune checkpoint inhibitors such as nivolumab and targeted BRAF inhibitors have dramatically altered the treatment outcomes of metastatic melanoma over the past few years. Skin toxicity is the most common adverse event (AE) related to the commonly used BRAF inhibitor vemurafenib, affecting more than 90% of patients. Vemurafenib-related severe AEs with early onset are reported in patients who were previously treated with anti-programmed cell death-1 (anti PD-1) antibodies. A prolonged administration of systemic steroids is the first-line treatment of severe or life-threatening AEs. We report the case of a woman suffering from vemurafenib-related severe, rapidly worsening Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome, resolved in a few hours after single-dose administration of a combination of TNF-ïiï antagonist infliximab with interleukin (IL)-6 receptor antagonist tocilizumab. Case presentation A 41-year-old woman treated with single-agent nivolumab presented with a melanoma progression. Biopsy samples were revised, revealing a BRAF V600E mutation. The patient was started on vemurafenib and cobimetinib treatment only 10 days after the last administration of nivolumab. On the third day of anti-BRAF therapy, profound lymphopenia was detected, and maculopapular eruption appeared afterward. Subsequently, the clinical conditions deteriorated further, and the woman was admitted on an emergency basis with high fever, respiratory and cardiocirculatory failure, diffuse rash, generalized edema, and lymphadenopathy. Diagnosis of DRESS syndrome with overexpressed capillary leakage was made. A single dose of tocilizumab was administered with an improvement of cardiocirculatory and renal function in a few hours. Because of worsening of liver function, skin lesions and mucositis, a single dose of infliximab was prescribed, and dramatic improvement was noted over the next 24 hours. Dabrafenib and trametinib were initiated, and coinciding with washout of infliximab from the patient's blood, the drug toxicity recurred. Conclusion Anti-IL-6 and anti-TNF-ïiï target treatment of very severe AEs may afford an immediate resolution of potentially life-threatening symptoms and reduce the duration and the costs of hospitalization. Maintenance of therapeutic infliximab blood concentrations permits an early switch to dabrafenib after vemurafenib-related AEs.

Original languageEnglish
Article numbere000388
JournalJournal for ImmunoTherapy of Cancer
Volume8
Issue number1
DOIs
Publication statusPublished - Feb 16 2020

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Molecular Medicine
  • Oncology
  • Pharmacology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Rapid recovery of postnivolumab vemurafenib-induced Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome after tocilizumab and infliximab administration'. Together they form a unique fingerprint.

Cite this